We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Signs of a Sleeping Pill Overdose?

By Meshell Powell
Updated Feb 06, 2024
Our promise to you
WiseGeek is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At WiseGeek, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Sleeping pills are prescription medications used to treat insomnia. Taking more than the prescribed dosage of these medications may lead to a potentially fatal sleeping pill overdose. Some signs that may indicate that someone has overdosed on these medications may include nausea, vomiting, or coma. An overdose of sleeping pills is a medical emergency, and without immediate medical attention this condition can be fatal. Treatment often includes giving medications to induce vomiting or having the contents of the stomach pumped out so that some of the medication is removed from the body.

It is important to keep a close watch on anyone who is suspected to be suffering from a sleeping pill overdose. Early signs may include slurred speech, nausea, or vomiting. The affected person will often complain of dizziness that may cause unsteadiness, blurred vision, or fainting. A person who is suffering from the effects of too many sleeping pills may not be able to carry on a coherent conversation or may become confused when trying to answer questions.

Severe signs of a sleeping pill overdose may include difficulty breathing, shock, or coma. Symptoms of shock may involve rapid heartbeat, labored breathing, and a drop in blood pressure. If the person slips into a comatose state, it may appear at first that he is sleeping, but it will not be possible to waken him. Immediate medical assistance is urgent at this point.

If an overdose is suspected, treatment will begin immediately upon arrival to the hospital. Vomiting may be induced, or the stomach may be pumped. Activated charcoal may be given to absorb some of the medication so that it is no longer at a toxic level. Blood tests will generally be done to determine the types and amounts of the medications in the bloodstream. Supportive care such as oxygen therapy or the use of IV fluids may be used as well.

After the patient is no longer in a state of medical crisis, a psychological evaluation may be ordered, especially if the sleeping pill overdose is thought to be deliberate. If the patient is thought to be suicidal, he may be admitted to a psychological facility for more intensive evaluation and treatment. The length of time for this type of treatment varies for each patient, but it could last for a few days, or in some cases several weeks or months of treatment may be necessary.

WiseGeek is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.